Alert archive / Kansas / High Wind Warnings in 2024

High Wind Warning 1, NWS Goodland, KS

February 7, 20249 counties in Kansas

NWS Goodland, KS issued this high wind warning at Feb 7, 2024, 3:08 PM CST for 9 counties in Kansas. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 7, 2024, 3:08 PM CST (21:08 UTC)
Expired
Feb 7, 2024, 5:00 PM CST
In force
112 min
Issued by
NWS Goodland, KS

Counties Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 4:55 PM CSTNON-TSTM WND GST 522 Ene Colby, KSMesonet station FW6347 Colby 2E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS73 KGLD 072108
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
208 PM MST Wed Feb 7 2024

KSZ013>016-027>029-041-042-072300-
/O.NEW.KGLD.HW.W.0001.240207T2108Z-240207T2300Z/
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Goodland, Colby, Hoxie, Hill City, 
Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, 
and Leoti
208 PM MST Wed Feb 7 2024 /308 PM CST Wed Feb 7 2024/

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON...

* WHAT...South winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...Sherman, Thomas, Sheridan, Graham, Wallace, Logan, 
  Gove, Greeley and Wichita Counties.

* WHEN...Until 4 PM MST /5 PM CST/ this afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Showers moving east across the area will
  produce areas of 60+ mph winds; some blowing dust may accompany
  these showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/goodland
2 follow-up statements
893 
WWUS73 KGLD 072109
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
209 PM MST Wed Feb 7 2024

KSZ013>016-027>029-041-042-072300-
/O.CON.KGLD.HW.W.0001.000000T0000Z-240207T2300Z/
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Goodland, Colby, Hoxie, Hill City, 
Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, 
and Leoti
209 PM MST Wed Feb 7 2024 /309 PM CST Wed Feb 7 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST /5 PM CST/
THIS AFTERNOON...

* WHAT...South winds 30 to 35 mph with gusts up to 60 mph.

* WHERE...Sherman, Thomas, Sheridan, Graham, Wallace, Logan, 
  Gove, Greeley and Wichita Counties.

* WHEN...Until 4 PM MST /5 PM CST/ this afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Showers moving east across the area will 
  produce areas of 60+ mph winds; some blowing dust may 
  accompany these showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/goodland
355 
WWUS73 KGLD 072257
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
357 PM MST Wed Feb 7 2024

KSZ013>016-027>029-041-042-080000-
/O.EXP.KGLD.HW.W.0001.000000T0000Z-240207T2300Z/
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Goodland, Colby, Hoxie, Hill City, 
Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, 
and Leoti
357 PM MST Wed Feb 7 2024 /457 PM CST Wed Feb 7 2024/

...HIGH WIND WARNING WILL EXPIRE AT 4 PM MST /5 PM CST/ THIS
AFTERNOON...

Gusty winds up to 50 mph are still occurring, but the threat for
wind gusts to near 60 mph has lowered. Henceforth, the warning
will be allowed to expire. Winds should continue to decrease going
into the evening hours.

$$

For more information from the National Weather Service visit
https://weather.gov/goodland

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Feb 7, 2:57 PM CST, 11 minutes earlier. Its key messages:

  • South to southwest winds gusting 40 to 55 mph today producing patchy blowing dust.
  • Isolated thunderstorms this afternoon and evening across the area, primary hazard is wind gusts to 55 mph.
  • Colder temperatures with a chance of snow this weekend.
Area forecast discussion, Feb 7, 2:57 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
157 PM MST Wed Feb 7 2024

.KEY MESSAGES...

- South to southwest winds gusting 40 to 55 mph today producing
  patchy blowing dust.

- Isolated thunderstorms this afternoon and evening across the
  area, primary hazard is wind gusts to 55 mph.

- Colder temperatures with a chance of snow this weekend.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 157 PM MST Wed Feb 7 2024

Across the region this afternoon, skies are a partly sunny to sunny
mix as early morning cloud cover ahead of a frontal boundary over
Colorado, fails to clear fully. Gradient ahead of the front is
creating strong southerly flow with gusts over 50 mph at times. The
addition of sunshine in spots has allowed for temps to range widely
from the 50s under cloud cover, to the 60s elsewhere.

For the remainder of the afternoon hours into this evening, the main
wx concerns will focus on the potential for blowing dust to occur as
gusts continue to reach the 50 mph range, along with the chance for
an isolated storm. While only a small portion of the area has been
able to see sunshine today, surface gradient has been fairly steady
except for any mixing that has occurred in locales where skies have
cleared out.

In those areas ahead of the front to the west that have seen
clearing, weak echoes have shown up working from south to north,
dissipating fairly quickly. With DCape around 500-600 j/kg ahead of
the boundary, thinking winds will continue to be the main threat
into this evening should activity continue to crop up. This is aided
by short term guidance showing inverted-v soundings from areas along
Hwy 27 to east of Highway 83. So expect those locales seeing showers
crop up, they should collapse and create gusts towards the 50-55 mph
range. With the continuous cloud cover for most, not thinking
blowing dust will be any major issue going into early evening. Plan
on keeping a mention of patchy blowing dust at least until 00z
Thursday.

The front makes a slow trek through the CWA overnight, with a shift
to W/NW flow going into Thursday morning. There is some weak
instability/moisture wrapping in around the backside of the low
associated with the front. Have introduced a few showers around 12z
Thursday for extreme N/NW tier zones.

The passage of this system will give way to slightly amplified
ridging at 500mb for Thursday as another low dig S/E into central
Colorado for Friday. The ridge creates some blocking not allowing
much of the leading edge of moisture to work east into the CWA,
despite a weak surface low in place. Will continue with previous
forecast showing increasing clouds, with only a slight chance(20%)
of rw/sw to affect northeast Colorado. The low does shift south of
the area going into Friday night, allowing for an easterly, upslope
flow to develop aiding in expected ceilings.

For temps, daytimes highs across the region will trend lower from
the 60s across the area today. Looking for 50s on Thursday to give
way to mainly 40s on Friday. A few isolated spots could reach the
50F mark. Overnight lows will see a similar trend with 30s tonight
giving way to mid 20s to lower 30s Thursday night, then all 20s for
Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 155 AM MST Wed Feb 7 2024

Upper trough axis will move through on Saturday bringing a
chance for snow. Model solutions still not in particularly good
agreement with snow amounts. GFS has shifted a narrow but
intense band of snow further east that stretches from Yuma
County to the Limon area; the ECMWF has generally 1 to 3 inches
centered along the I-70 corridor as far east as Colby; the
Canadian also has 1 to 3 inches but over northeast Colorado and
into areas south of Interstate 70 in northwest Kansas. The
latest blended forecast from WPC and NBM has light snow amounts
in northeast Colorado and along the Kansas/Colorado border area.
Confidence remains low in snow amounts and location given all
of the uncertainty. As for timing, the bulk of the snow looks to
occur during the Saturday and into Saturday night. Some
lingering light snow is possible into Sunday, but no significant
accumulation. Do not expect much wind with this system either
day with gusts less than 20 mph. High temperatures will be in
the 30s and 40s both days.

For Monday and Tuesday, dry conditions and near normal
temperatures are expected. Upper ridge axis will move through on
Monday in the wake of the departing system, transitioning to a
dry zonal flow on Tuesday. Highs will be in the 40s and lows in
the 20s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1006 AM MST Wed Feb 7 2024

For KGLD, mainly VFR conditions through the forecast period.
Low chance(20%) for blowing dust down to 5sm from 18z-21z. Some
instability could bring about a storm in the vicinity of the
terminal from 21z-01z. Winds, south-southwest around 25-40kts.
By 06z Thursday, diminishing to 10-15kts then shifting westerly
by 11z. LLWS is possible through the forecast period, but
dependent on whether mixing occurs with skies clearing.

For KMCK, mainly VFR conditions for the forecast period. Some
instability could bring about a storm in the vicinity of the
terminal from 23z-02z. Winds, south-southwest 15-25kts with
gusts up to 40kts through the afternoon hours. By 07z Thursday,
winds diminish to around 10kts from the west-southwest. Brief
LLWS from 18z-19z possible 210@40kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JN
LONG TERM...
AVIATION...JN
Hazardous weather outlook, Feb 7, 1:08 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
1208 PM MST Wed Feb 7 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1208 PM MST Wed Feb 7 2024 /108 PM CST Wed Feb 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

South to southwest winds gusting up to 55 mph will be common across
the area today. Blowing dust, producing reduced visibilities and poor
air quality, will be possible generally east of a line from Kit
Carson and Idalia, Colorado to Haigler, Nebraska through the
afternoon.

Isolated thunderstorms will be possible across the entire area from
early afternoon through early evening. The primary hazard will be
wind gusts to 55 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Colder temperatures and a chance for light snow returns this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate any
reports of blowing dust via telephone and social media.

In the hours before

Local storm report, Feb 7, 1:44 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1244 PM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     Non-Tstm Wnd Gst 5 S Burlington          39.23N 102.28W
02/07/2024  M52 MPH          Kit Carson         CO   ASOS

            ASOS station KITR Burlington Co Airport.

&&

TT
Local storm report, Feb 7, 1:56 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1256 PM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     Tstm Wnd Gst     Firstview               38.82N 102.54W
02/07/2024  M50 MPH          Cheyenne           CO   Mesonet

            Mesonet station CO068 040w460 U40-Firstview.
            Showers in area at time of wind gust.

&&

TT
Local storm report, Feb 7, 2:34 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
134 PM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Non-Tstm Wnd Gst 3 SE Beardsley          39.78N 101.19W
02/07/2024  M52 MPH          Rawlins            KS   Mesonet

            Mesonet station K5ADT US-36 - 9 mi. W of
            Atwood.

&&

TT
Special weather statement, Feb 7, 2:41 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 PM MST Wed Feb 7 2024

KSZ027-072100-
Wallace KS-
141 PM MST Wed Feb 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALLACE COUNTY THROUGH
200 PM MST...

At 140 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sharon Springs, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Wallace
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm may produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.

&&

LAT...LON 3883 10204 3906 10195 3914 10160 3913 10158
      3889 10148 3886 10148
TIME...MOT...LOC 2040Z 239DEG 39KT 3903 10179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Feb 7, 3:00 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
200 PM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Gst     2 NNE Goodland          39.37N 101.70W
02/07/2024  M58 MPH          Sherman            KS   ASOS

&&

JN
Special weather statement, Feb 7, 3:02 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
202 PM MST Wed Feb 7 2024

KSZ013-014-027-028-041-042-072115-
Wichita KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-
202 PM MST Wed Feb 7 2024

...GUSTY SHOWERS WILL IMPACT WESTERN WICHITA...WALLACE...SOUTHWESTERN
THOMAS...WESTERN LOGAN...GREELEY AND SOUTHEASTERN SHERMAN COUNTIES
THROUGH 215 PM MST/315 PM CST/...

At 200 PM MST/300 PM CST/, Doppler radar was tracking gusty showers
along a line extending from 9 miles southwest of Brewster to 5 miles
southwest of Wallace to 13 miles northeast of Hartman. Movement was
east at 50 mph.

HAZARD...Wind gusts of 50 to 60 mph. Blowing dust with near zero
         visibility.

SOURCE...Mesonet. The Goodland Airport reported a 58 mph wind gusts
         2:00pm MT.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Tribune, Horace, and Wallace around 205 PM MST.

This includes Interstate 70 in Kansas between mile markers 17 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm may produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.

&&

LAT...LON 3828 10204 3889 10203 3941 10168 3946 10106
      3860 10139 3826 10147 3826 10202
TIME...MOT...LOC 2100Z 283DEG 44KT 3930 10152 3886 10166 3827 10205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:41 PM CSTSpecial Weather StatementGLDWallace19 min
Feb 7, 3:02 PM CSTSpecial Weather StatementGLDGreeley, Wallace13 min

Nearby

High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.